Dr. Roach Blockage in carotid artery increases risk of other blockages
Dear Dr. Roach: My doctor has recommended a CT calcium scan, but I have canceled the scan because I am worried about the high radiation dose. I have excellent exercise tolerance, my blood pressure is good, and my cholesterol levels are normal on lovastatin. I take two 81 mg aspirin tablets daily. My pulse is 50. My stress test result was great.
A recent carotid artery Doppler exam showed 25% occlusion in one artery and 20% in the other. Ten years ago, the same exam showed zero occlusions. Does this indicate I may have similar occlusions in coronary arteries?
Dear H.J.: An occlusion in a blood vessel is a blockage. People who have blockages in the blood vessels to the brain, like the carotid arteries, are indeed at increased risk for having blockages in the arteries to the heart, as well as other arteries in the body, such as the blood vessels to the legs.
If you don’t have symptoms, I’m not sure you need to have the CT scan of your coronary arteries. The results are unlikely to change what you ought to do. Having known blockages in the carotid arteries is an indication to treat a person as though they already had blockages in the heart arteries.
Personally, I would not use lovastatin. Other statins, such as rosuvastatin and atorvastatin, are much more potent, and there is good evidence they are more protective in higher-risk people. Aspirin and a beta blocker are normally prescribed. A heart rate of 50 makes me wonder whether you are already taking a beta blocker, which slows the heart rate. Or, it’s possible you have an athlete’s slow heart rate and a beta blocker would have to be given with great caution.
In addition to medication, a change in diet – such as to a Mediterranean-style diet, regular exercise, stress reduction techniques and tobacco cessation all may reduce your risk of a heart attack.
Symptoms of chest discomfort or shortness of breath with exercise, or leg pains or fatigue with exercise should prompt additional evaluation. The radiation dose of a modern CT scan of the heart is very small and should not deter an appropriate workup.
Dear Dr. Roach: I am a 77-year-old male who has suffered with restless leg syndrome for several years. It most commonly affects me in the evening when sitting. I have been told that pramipexole is used to treat this condition. What is your opinion of this drug?
Dear J.H.: Restless leg syndrome is a common but underdiagnosed condition where people have an overwhelming urge to move the legs, often accompanied by discomfort, especially at night.
Before starting medication, the treating doctor should make sure iron deficiency is not the cause. Regular moderate exercise, avoiding medicines that can make it worse – especially some antihistamines and antidepressants – can sometimes be so beneficial no other action is necessary.
If medicine is necessary, many experts use pramipexole, while others prefer gabapentin or pregabalin as a first-line treatment. All these medicines are reasonable to try, as all have proven benefit. Starting at a low dose and using no more than necessary can minimize potential side effects.
Unusual but serious side effects with pramipexole include impulse-control disorders (compulsive eating, gambling and hypersexuality have been reported). Long-term use of pramipexole is associated with a side effect called “augmentation,” which is a worsening in RLS symptoms with higher doses of medication. This should be treated by an expert.
You can read more about this condition at tinyurl.com/RLS-NIH.
Readers may email questions to ToYourGoodHealth@med.cornell.edu